Surfer with Photodistributed Erythematous, Scaling Eruption
Am Fam Physician. 2021 Dec ;104(6):647-648.
A 47-year-old man presented for a follow-up appointment after seeking medical attention for maculopapular lesions and scaling on sun-exposed areas of his chest and shoulders. The lesions had been present for more than one year. He was prescribed a course of a topical medication applied twice daily and subsequently developed erythema and scaling (Figure 1). The patient had no fever, drainage, warmth, or other indications of infection. He was a surfer and had a history of extensive sun exposure.
These skin changes were diagnosed as an anticipated response to medication. Which one of the following medications is most likely the cause?
A. Fluorouracil 5% cream.
B. Methotrexate, 5 mg.
C. Neomycin ointment.
D. Tacrolimus 0.1% ointment.
E. Triamcinolone 0.1% cream.
The correct answer is A: fluorouracil 5% cream. This avid surfer had extensive sun exposure, which led to multiple actinic keratoses that were treated with fluorouracil 5%, applied twice daily for four weeks.
Fluorouracil actively targets precancerous cells. Figure 1 illustrates a common reaction typically seen by week 3 of treatment. Sun exposure during treatment or applying the medication too thickly can lead to a robust reaction with potential for scarring. If this excessive response occurs, therapy may be halted for two or three days then restarted to reach the goal of two to four cumulative weeks of twice-daily application. Liberal use of moisturizer between applications can help alleviate irritation or pain. For thicker skin, longer duration of therapy or repeated treatment cycles may be required to effectively treat actinic keratoses.
Methotrexate may cause a phototoxic skin eruption. Many oral drugs, including methotrexate, hydrochlorothiazide, amiodarone, furosemide (Lasix), naproxen, piroxicam (Feldene), doxycycline, griseofulvin, promethazine, voriconazole (Vfend), and fenofibrate (Tricor),
Referencesshow all references
1. Hofmann GA, Weber B. Drug-induced photosensitivity: culprit drugs, potential mechanisms and clinical consequences. J Dtsch Dermatol Ges. 2021;19(1):19–29....
2. Gehrig KA, Warshaw EM. Allergic contact dermatitis to topical antibiotics: epidemiology, responsible allergens, and management. J Am Acad Dermatol. 2008;58(1):1–21.
3. Siegfried EC, Jaworski JC, Kaiser JD, et al. Systematic review of published trials: long-term safety of topical corticosteroids and topical calcineurin inhibitors in pediatric patients with atopic dermatitis. BMC Pediatr. 2016;16:75.
4. Stinco G, Piccirillo F, Sallustio M, et al. Facial flush reaction after alcohol ingestion during topical pimecrolimus and tacrolimus treatment. Dermatology. 2009;218(1):71–72.
5. Nguyen HL, Yiannias JA. Contact dermatitis to medications and skin products. Clin Rev Allergy Immunol. 2019;56(1):41–59.
6. Jacob SE, Steele T. Corticosteroid classes: a quick reference guide including patch test substances and cross-reactivity. J Am Acad Dermatol. 2006;54(4):723–727.
This series is coordinated by John E. Delzell Jr., MD, MSPH, associate medical editor.
A collection of Photo Quiz published in AFP is available at https://www.aafp.org/afp/photoquiz.
The editors of AFP welcome submissions for Photo Quiz. Guidelines for preparing and submitting a Photo Quiz manuscript can be found in the Authors' Guide at https://www.aafp.org/afp/photoquizinfo. To be considered for publication, submissions must meet these guidelines. E-mail submissions to firstname.lastname@example.org.
Copyright © 2021 by the American Academy of Family Physicians.
This content is owned by the AAFP. A person viewing it online may make one printout of the material and may use that printout only for his or her personal, non-commercial reference. This material may not otherwise be downloaded, copied, printed, stored, transmitted or reproduced in any medium, whether now known or later invented, except as authorized in writing by the AAFP. Contact email@example.com for copyright questions and/or permission requests.
Want to use this article elsewhere? Get Permissions